Alert archive / Missouri / Freeze Watches in 2021

Freeze Watch 4, NWS Springfield, MO

November 2, 202124 counties in Missouri

NWS Springfield, MO issued this freeze watch at Nov 2, 2021, 3:08 AM CDT for 24 counties in Missouri. It took effect at Nov 4, 2021, 1:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 2, 2021, 3:08 AM CDT (08:08 UTC)
In effect from
Nov 4, 2021, 1:00 AM CDT
Expired
Nov 3, 2021, 2:56 AM CDT
In force
Issued by
NWS Springfield, MO
All 24 counties

Benton County, MO, Camden County, MO, Christian County, MO, Dallas County, MO, Dent County, MO, Douglas County, MO, Greene County, MO, Hickory County, MO, Howell County, MO, Laclede County, MO, Maries County, MO, Miller County, MO, Morgan County, MO, Oregon County, MO, Ozark County, MO, Phelps County, MO, Polk County, MO, Pulaski County, MO, Shannon County, MO, Stone County, MO, Taney County, MO, Texas County, MO, Webster County, MO, Wright County, MO

The radar

The Springfield radar (KSGF), 80 km from the middle of the area, began a volume at 08:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.1 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2021-11-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2021-11-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
525 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

346 
WWUS73 KSGF 020808
NPWSGF

URGENT - WEATHER MESSAGE
National Weather Service Springfield MO
308 AM CDT Tue Nov 2 2021

MOZ055>058-068>071-079>083-090>092-095>098-103>106-022015-
/O.NEW.KSGF.FZ.A.0004.211104T0600Z-211104T1400Z/
Benton-Morgan-Miller-Maries-Hickory-Camden-Pulaski-Phelps-Polk-
Dallas-Laclede-Texas-Dent-Greene-Webster-Wright-Christian-Douglas-
Howell-Shannon-Stone-Taney-Ozark-Oregon-
Including the cities of Warsaw, Whitakerville, Cole Camp, 
Crockerville, Mora, Edmonson, Lincoln, Versailles, Rocky Mount, 
Stover, Laurie, Aurora Springs, Eldon, Lake Ozark, Vichy, 
Weaubleau, Hermitage, Pittsburg, Quincy, Wheatland, 
Cross Timbers, Osage Beach, Camdenton, Decaturville, Roach, 
Village of Four Seasons, Fort Leonard Wood, Laquey, Waynesville, 
Northwye, Rolla, Bolivar, Buffalo, Charity, Foose, March, Plad, 
Windyville, Olive, Lynchburg, Lebanon, Plato, Roby, Bendavis, 
Huggins, Lake Spring, Bangert, Darien, Gladden, Howes, Jadwin, 
Salem, Springfield, Marshfield, Northview, Seymour, Rogersville, 
Dawson, Graff, Mountain Grove, Duncan, Mansfield, Nixa, 
Christian Center, Ozark, Selmore, Vanzant, Ava, Goodhope, Rome, 
Squires, Dogwood, Pomona, Pottersville, Siloam Springs, 
South Fork, West Plains, White Church, Teresita, Winona, 
Birch Tree, Montier, Kimberling City, Crane, Elsey, Indian Point,
Silver Dollar City, Branson, Hollister, Kirbyville, 
Edgewater Beach, Forsyth, Ozark Beach, Powersite, Wasola, Thayer,
Alton, Couch, Greer, Thomasville, and Wilderness
308 AM CDT Tue Nov 2 2021

...FREEZE WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH
THURSDAY MORNING...

* WHAT...Sub-freezing temperatures as low as 29 to 31 degrees 
  possible.

* WHERE...Portions of central, east central, south central and 
  southwest Missouri.

* WHEN...From late Wednesday night through Thursday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
2 follow-up statements
651 
WWUS73 KSGF 022026
NPWSGF

URGENT - WEATHER MESSAGE
National Weather Service Springfield MO
326 PM CDT Tue Nov 2 2021

MOZ055>058-068>071-079>083-090>092-095>098-103>106-040000-
/O.CON.KSGF.FZ.A.0004.211104T0600Z-211104T1400Z/
Benton-Morgan-Miller-Maries-Hickory-Camden-Pulaski-Phelps-Polk-
Dallas-Laclede-Texas-Dent-Greene-Webster-Wright-Christian-Douglas-
Howell-Shannon-Stone-Taney-Ozark-Oregon-
Including the cities of Warsaw, Whitakerville, Cole Camp, 
Crockerville, Mora, Edmonson, Lincoln, Versailles, Rocky Mount, 
Stover, Laurie, Aurora Springs, Eldon, Lake Ozark, Vichy, 
Weaubleau, Hermitage, Pittsburg, Quincy, Wheatland, 
Cross Timbers, Osage Beach, Camdenton, Decaturville, Roach, 
Village of Four Seasons, Fort Leonard Wood, Laquey, Waynesville, 
Northwye, Rolla, Bolivar, Buffalo, Charity, Foose, March, Plad, 
Windyville, Olive, Lynchburg, Lebanon, Plato, Roby, Bendavis, 
Huggins, Lake Spring, Bangert, Darien, Gladden, Howes, Jadwin, 
Salem, Springfield, Marshfield, Northview, Seymour, Rogersville, 
Dawson, Graff, Mountain Grove, Duncan, Mansfield, Nixa, 
Christian Center, Ozark, Selmore, Vanzant, Ava, Goodhope, Rome, 
Squires, Dogwood, Pomona, Pottersville, Siloam Springs, 
South Fork, West Plains, White Church, Teresita, Winona, 
Birch Tree, Montier, Kimberling City, Crane, Elsey, Indian Point,
Silver Dollar City, Branson, Hollister, Kirbyville, 
Edgewater Beach, Forsyth, Ozark Beach, Powersite, Wasola, Thayer,
Alton, Couch, Greer, Thomasville, and Wilderness
326 PM CDT Tue Nov 2 2021

...FREEZE WATCH REMAINS IN EFFECT FROM LATE WEDNESDAY NIGHT
THROUGH THURSDAY MORNING...

* WHAT...Sub-freezing temperatures as low as 25 to 31 degrees 
  possible. 

* WHERE...Portions of central, east central, south central and 
  southwest Missouri. 

* WHEN...From late Wednesday night through Thursday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
169 
WWUS73 KSGF 030756
NPWSGF

URGENT - WEATHER MESSAGE
National Weather Service Springfield MO
256 AM CDT Wed Nov 3 2021

MOZ055>058-068>071-079>083-090>092-095>098-103>106-040000-
/O.UPG.KSGF.FZ.A.0004.211104T0600Z-211104T1400Z/
/O.NEW.KSGF.FZ.W.0005.211104T0600Z-211104T1400Z/
Benton-Morgan-Miller-Maries-Hickory-Camden-Pulaski-Phelps-Polk-
Dallas-Laclede-Texas-Dent-Greene-Webster-Wright-Christian-Douglas-
Howell-Shannon-Stone-Taney-Ozark-Oregon-
Including the cities of Warsaw, Whitakerville, Cole Camp, 
Crockerville, Mora, Edmonson, Lincoln, Versailles, Rocky Mount, 
Stover, Laurie, Aurora Springs, Eldon, Lake Ozark, Vichy, 
Weaubleau, Hermitage, Pittsburg, Quincy, Wheatland, 
Cross Timbers, Osage Beach, Camdenton, Decaturville, Roach, 
Village of Four Seasons, Fort Leonard Wood, Laquey, Waynesville, 
Northwye, Rolla, Bolivar, Buffalo, Charity, Foose, March, Plad, 
Windyville, Olive, Lynchburg, Lebanon, Plato, Roby, Bendavis, 
Huggins, Lake Spring, Bangert, Darien, Gladden, Howes, Jadwin, 
Salem, Springfield, Marshfield, Northview, Seymour, Rogersville, 
Dawson, Graff, Mountain Grove, Duncan, Mansfield, Nixa, 
Christian Center, Ozark, Selmore, Vanzant, Ava, Goodhope, Rome, 
Squires, Dogwood, Pomona, Pottersville, Siloam Springs, 
South Fork, West Plains, White Church, Teresita, Winona, 
Birch Tree, Montier, Kimberling City, Crane, Elsey, Indian Point,
Silver Dollar City, Branson, Hollister, Kirbyville, 
Edgewater Beach, Forsyth, Ozark Beach, Powersite, Wasola, Thayer,
Alton, Couch, Greer, Thomasville, and Wilderness
256 AM CDT Wed Nov 3 2021

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT THURSDAY...

* WHAT...Sub-freezing temperatures as low as 29 expected.

* WHERE...Portions of central, east central, south central and 
  southwest Missouri.

* WHEN...From 1 AM to 9 AM CDT Thursday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

KSZ073-097-101-MOZ066-067-077-078-088-089-093-094-101-102-040000-
/O.NEW.KSGF.FZ.A.0005.211104T0600Z-211104T1400Z/
Bourbon-Crawford-Cherokee-Vernon-St. Clair-Barton-Cedar-Jasper-
Dade-Newton-Lawrence-McDonald-Barry-
Including the cities of Fort Scott, Pawnee Station, Chicopee, 
Lone Oak, Pittsburg, Baxter Springs, Lowell, Riverton, Columbus, 
Neutral, Sherwin, Stippville, Nevada, Tiffin, Appleton City, 
Johnson City, Kenoma, Lamar, Cedar Springs, El Dorado Springs, 
Filley, Arnica, Caplinger Mills, Stockton, Joplin, Carthage, 
Greenfield, Lockwood, Meinert, Neosho, Aurora, Mount Vernon, 
Marionville, Anderson, Noel, Goodman, South West City, Pineville,
Rocky Comfort, Monett, Madry, and Cassville
256 AM CDT Wed Nov 3 2021

...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY
MORNING...

* WHAT...Sub-freezing temperatures as low as 32 possible.

* WHERE...Portions of southeast Kansas and southwest and west 
  central Missouri.

* WHEN...From late tonight through Thursday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...Some cloud cover may keep temperatures
  slightly above 32 degrees...however temperatures will come close
  enough to freeze to issue a watch. This may be converted to a
  warning later today if it looks like clouds will clear out.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this freeze watch went out at Nov 1, 11:43 PM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, Nov 1, 11:43 PM CDT, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1143 PM CDT Mon Nov 1 2021

.SYNOPSIS...
Issued at 230 PM CDT Mon Nov 1 2021

Key Messages:
1. Cloudy and cool with light rain chances through Wednesday.
2. Rainfall amounts under 0.50 inch expected.
3. Hard freeze likely Wednesday Night and Thursday night.

&&

.SHORT TERM...(This evening through Tuesday)
 Issued at 230 PM CDT Mon Nov 1 2021

Overcast skies, light rain showers and temps in the 40s were
common this afternoon across the area. The area was positioned
within a few areas of lift. One being the right entrance region of
an upper level jet streak. The second being ahead of an incoming
mid level short wave across Kansas. And the third being just north
of a 30kt 850mb llj as sampled by the Tulsa, OK VAD wind
profiler. Light northeast surface winds were allowing for some
slight drier air in the low levels, and combined with cold temps
at the surface and aloft, were even seeing a few sleet reports in
some of the "showery" echoes across Kansas and west central
Missouri today.

As lift increases this evening, will likely see the light rain
showers expand some in coverage. High res models seem to like the
area along and just north of the I-44 corridor for the highest
chances and we went with a NBM/short term model blend for our
precip chances through tonight, with chances decreasing after
midnight. Overall precip amounts less than 0.25inch are likely.
Saturation/wet bulbing will likely allow for temps to drop into
the upper 30s tonight. Latest HREF guidance indicates the
potential for some cloud cover to erode across the Lake of the
Ozarks region by Tuesday morning. This could allow for some patchy
frost however it does not look widespread at this time.

Tuesday: The majority of the day actually looks dry as surface
high pressure builds into northern Missouri. There could actually
be some peaks of sun across central Missouri however most of the
area will likely remain mostly cloudy as mid level clouds move
through. Did not stray from NBM high temps in the 40s to around
50.

Tuesday night: Additional short wave energy looks to move towards
the region. However, the 850mb front and better forcing looks to
remain just to our southwest, therefore highest rain chances look
to occur southwest of Springfield. This could set the stage for
some patchy frost across central Missouri, especially if clouds
clear.

Total rainfall amounts today through Tuesday night appear to be
less than 0.50inch. Lesser totals are expected north of Highway
54. This is supported by the latest HREF Probability Matched Mean
48 hour QPF.

.LONG TERM...(Wednesday through Monday)
Issued at 230 PM CDT Mon Nov 1 2021

Wednesday: Any precip chances look to remain along the
Missouri/Arkansas border as the main shortwave moves through
Oklahoma and Arkansas. Surface high pressure will continue to
build in with highs in the 40s expected again. This will set us up
for what looks like a hard freeze Wednesday night as skies become
clear. NBM probabilities for low temps at or below 32 are roughly
50 to 80 percent, with highest probs from Springfield and point
east. Low temps ranging from the upper 20s to lower 30s are
likely. Current NBM numbers appear to be in the 50-75th
percentile, therefore numbers could be even lower than this.

Thursday Night Hard Freeze: An even colder night appears likely
for Thursday night with NBM probabilities for temps at or below
32 climbing into the 80 to 95 percent range across the entire
area. Overnight lows in the middle 20s to around 30 look likely,
again this is around the 50-75th percentile of NBM guidance and
numbers could be a tad cooler, especially the known cold spots and
valleys across the area. Frost/Freeze headlines will likely be
issued as we get closer to Wednesday. This will likely put an end
to the growing season.

Looking at WPC cluster analysis, there is decent agreement in a
northwest flow pattern from Thursday through Sunday, with dry
conditions and slowly moderating temps expected. Lows around
freezing are still expected Saturday and Sunday mornings,
especially across the eastern half of the area.

Monday onward: Cluster analysis shows uncertainty in the middle
level pattern with either a large trough moving through the area,
or a strong mid level ridge developing just to our west. The
cluster with the trough moving through seems to be the outlier at
this time. A majority of the ensembles do keep the area mainly
dry with a slow warming trend. This is also supported in the
latest CPC outlook and CIPS Extended Analogs.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)

Pilots flying in and out of the southwest Missouri airports will
be dealing with reduced flight conditions tonight and well into
Tuesday's period.

Low cloud cover and reduced visibilities were ongoing across
southern Missouri tonight as light rain was lingering over a few
areas. It's possible that ceilings fall into the IFR category at
some point for Springfield and Joplin. The Branson airport is
already at IFR, and should remain there for a few hours tonight.

Winds will remain light and from the northeast as rain eventually
exits to the east.

Safe Travels.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SYNOPSIS...Burchfield
SHORT TERM...Burchfield
LONG TERM...Burchfield
AVIATION...Cramer
Hazardous weather outlook, Nov 1, 6:47 PM CDT, 8 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
647 PM CDT Mon Nov 1 2021

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-030000-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
647 PM CDT Mon Nov 1 2021

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

 Limited frost risk.

DISCUSSION...

Patchy frost will be possible overnight across the Lake of the
Ozarks region, especially if clouds clear before morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Patchy frost will again be possible Tuesday night across the Lake
of the Ozarks region, especially if clouds clear.

A hard freeze is expected both Wednesday night and Thursday night
as temperatures fall into the upper 20s to lower 30s. An
additional frost or freeze is possible Friday night, especially
east of Springfield. This cold snap will likely put an end to the
growing season.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Cramer

Nearby

Freeze Watches in Missouri, 2021Every freeze watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.